Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 108, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 2, 2002, 5:04 PM CDT for Limestone County, Alabama. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 5:04 PM CDT (22:04 UTC)
- Expired
- May 2, 2002, 5:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Limestone County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 5:40 PM CDT | Thunderstorm Wind 60 E | Ardmore, AL | A roof was blown off a home 7 miles south of Ardmore. The home was located on SR 251. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1583 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 391 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 10.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 022204 SVRBHM ALC083-022245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 503 PM CDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 545 PM CDT * AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ENTERING THE WESTERN SECTIONS OF LIMESTONE COUNTY...MOVING NORTHEAST AT 40 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ELKMONT. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:00 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 2, 3:00 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 PM CDT THU MAY 02 2002 AIR MASS OVER FORECAST AREA REMAINS UNSTABLE AND ANY CAP IS SLOWLY BEING BROKEN DOWN BY THE AFTERNOON HEATING AND APPROACHING FRONT. FRONT EXTENDS FROM MIDDLE TN TO AR AND MODELS AGREE IT SHOULD SLOWLY PUSH INTO AL THROUGH THE NIGHT...AND STALL ACROSS THE CENTRAL PART OF THE STATE. SOME OF THE STORMS COULD BE SEVERE WITH STRONG WINDS AND HAIL. ANOTHER IMPULSE WILL MOVE OVER THE NORTHERN THIRD OF THE STATE ON FRIDAY WITH A CHANCE OF ADDITIONAL SEVERE THUNDERSTORMS. WILL INDICATE LIKELY POPS NORTH TONIGHT TO CHANCE CENTRAL...CHANCE FRIDAY...AND LIKLEY ON FRIDAY NIGHT. THE CHANCE OF RAIN WILL DECREASE ON SATURDAY AND INTO SUNDAY. IN THE EXTENDED HIGH PRESSURE BUILDS OVER THE SOUTHEAST AND WILL PROBABLY HAVE SOME DAILY CAP. WILL TAKE OUT ANY MENTION OF PRECIPITATION IN THE NORTH BY WEDNESDAY AND LEAVE OUT ANY POPS FURTHER SOUTH. HSV 063/070 058/071 756 BHM 065/073 061/080 656 MGM 068/083 064/083 353 .BHM...NONE.
In the hours before
Special weather statement, May 2, 1:00 PM CDT, 4 hours 4 minutes before
ALZ001>050-021901- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT THU MAY 02 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A COLD FRONT PUSHING SOUTHWARD INTO ALABAMA WILL CAUSE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO FORM ACROSS THE STATE THIS AFTERNOON AND TONIGHT. AS CONDITIONS WARM UP THIS AFTERNOON... AND THE AIR MASS ACROSS ALABAMA BECOMES INCREASINGLY UNSTABLE...SOME OF THE THUNDERSTORMS MAY GROW STRONG ENOUGH TO BECOME SEVERE. THE STORM PREDICTION CENTER HAS PLACED A LARGE PART OF NORTH AND CENTRAL ALABAMA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE THREAT OF SEVERE WEATHER WILL BE PRIMARILY IN THE TENNESSEE VALLEY THIS AFTERNOON...AND THEN SHIFT INTO CENTRAL ALABAMA TONIGHT. ALTHOUGH LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS... AN ISOLATED TORNADO OR TWO IS ALSO POSSIBLE. EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.
Local storm report, May 2, 4:45 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
445 PM CDT THU MAY 02 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM CLOVERDALE AL 0.88 IN HAIL
05/02/02 LAUDERDALE SPOTTER REPORT OF NICKEL
SIZE HAIL - RELAYED BY
LAUDERDALE EMA OFFICE.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 4:26 PM CDT | Severe Thunderstorm Warning | BMX | Lauderdale | 34 min |
| May 2, 4:58 PM CDT | Severe Thunderstorm Warning | BMX | Lauderdale | 17 min |
| May 2, 5:40 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 50 min |
| May 2, 6:10 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 65 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.